Drug-induced tremor is involuntary shaking due to the use of medication. Involuntary means you shake without trying to do so. The shaking occurs when you move or try to hold your arms, hands, or head in a certain position. It is not associated with other symptoms.
Tremor - drug-induced
Causes, incidence, and risk factors
Drug-induced tremor is a simple nervous system and muscle response to certain medications. Drugs that can cause tremor include the following:
- Anticonvulsants such as valproic acid (Depakote), and sodium valproate (Depakene)
- Bronchodilators such as theophylline and albuterol
- Immunosuppressants such as cyclosporine
- Mood stabilizers such as lithium carbonate
- Stimulants such as caffeine
The tremor may affect the hands, arms, head, or eyelids. It rarely affects the lower body and may not affect both sides of the body equally.
The shaking is usually fast, at about 6 to 10 movements per second.
The tremor may be:
- Episodic (occurring in bursts, sometimes about an hour after taking the medication)
- Intermittent (comes and goes with activity, but not always)
- Sporadic (occasional)
The tremor can:
- Disappear during sleep
- Get worse with voluntary movement and emotional stress
Other symptoms may include:
- Head nodding
- Shaking or quivering sound to your voice
Signs and tests
Your doctor can make the diagnosis by performing a physical exam and asking questions about your medical and personal history, especially your medication use.
A physical exam will show shaking with movement. There are usually no problems with coordination or mental function.
Other tests are usually not needed. However, further tests may be done to rule out other reasons for the tremor. A tremor that occurs when the muscles are relaxed or that affects the legs or coordination may be a sign of another condition, such as Parkinson's disease. The speed of the tremor can be an important way to determine its cause.
Other causes of tremors may include:
Blood tests and imaging studies (such as a CT scan of the head, brain MRI, and x-rays) are usually normal.
Drug-induced tremor will go away when you stop taking the medicine that is causing the shaking.
You may not need treatment or changes in medications if the tremor is mild and does not interfere with your daily activity.
If the benefit of the medicine is greater than the problems caused by the tremor, you may try different doses or types of medicines. Different doses or similar medications may not cause the tremor.
In rare cases, a drug such as inderal (Propanalol) or mysoline (Primidone) may be added to help control the tremor. You may take one of these medications if you cannot stop taking the drug that is causing the tremor.
Never stop taking any medicine without first talking to your doctor.
Drug-induced tremor is not a dangerous condition, but some patients find the tremor annoying and embarrassing.
Severe tremor can interfere with daily activities, especially fine motor skills such as writing, and other activities such as eating or drinking.
Calling your health care provider
Call your health care provider if you are taking a medication and a tremor develops that interferes with your activity or is accompanied by other symptoms.
Always tell your doctor about the medicines you take. Take over-the-counter drugs with caution, especially those that contain stimulants or a medicine called theophylline.
Caffeine can cause tremor and make tremor caused by other medications worse. Avoid caffeinated drinks such as coffee, tea, and soda. Also avoid other stimulants if you have tremor.
Elble RJ. Tremor: Clinical features, pathophysiology, and treatment. Neurol Clin. 2009;27:679-695.
Jankovic J, Lang AE. Movement disorders: Diagnosis and assessment. In: Bradley WG, Daroff RB, Fenichel GM, Jankovic J, eds. Neurology in Clinical Practice. 5th ed. Philadelphia, Pa: Butterworth-Heinemann; 2008:chap 23.
Lang A. Other movement disorders. In: Goldman L, Ausiello D, eds. Cecil Medicine. 23rd ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 434.
|View Spanish Version|
Drug Note Home
Health Information Home
Care PointsRead More
Review Date: 6/29/2010
Review By: Linda Vorvick, MD, Medical Director, MEDEX Northwest Division of Physician Assistant Studies, University of Washington School of Medicine; and Daniel B. Hoch, PhD, MD, Assistant Professor of Neurology, Harvard Medical School, Department of Neurology, Massachusetts General Hospital. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2010 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.